Hail, Greer
- When
- March 17, 12:12 PM CST
- Where
- Greer County, Mangum
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.880, -99.500
An area of upper level low pressure entered the southwestern United States, with a powerful jet stream moving toward the southern plains. Thunderstorms developed in two waves, one occurred in the morning hours, with stronger thunderstorms developing in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An area of upper level low pressure entered the southwestern United States, with a powerful jet stream moving toward the southern plains. Thunderstorms developed in two waves, one occurred in the morning hours, with stronger thunderstorms developing in the afternoon. A surface low pressure center was located over the Texas panhandle, with a warm front extending southeast into northern parts of Texas. Warm, moist air was located south of this front. The warm front moved north into Oklahoma during the morning hours, with thunderstorms developing over a large part of western Oklahoma. A few thunderstorms briefly became severe during the morning hours as they moved north. Another more significant round of thunderstorms developed in the afternoon as the surface low moved east and a cold front moved through the state. Large hail and damaging winds were observed. The front moved into southeast Oklahoma by early evening, with heavy rainfall developing behind it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 17, 10:04 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1104 AM CDT MON MAR 17 2008
.UPDATE...
WILL BE UPDATING BEFORE NOON TO ADJUST POPS/WX FOR THE REST OF
TODAY... AND LOWER TEMPS IN THE NW/N. STORMS CONTINUE TO DEVELOP
FROM SW/WCENTRAL INTO SCENTRAL OK AND MOVE RAPIDLY NE. CONVECTION HAS
MOVED OUT OF MUCH OF OUR SW CWA FOR THE TIME BEING... BUT WITH
SATELLITE INDICATING BREAKS IN CLOUDS ACROSS TX AND DEWPOINTS
AROUND 60... THINK REDEVELOPMENT IS LIKELY LATER TODAY. CURRENT
TRENDS SUGGEST AREAS FROM NCENTRAL TX INTO SCENTRAL/SE OK WILL
HAVE GREATEST POTENTIAL FOR STRONG/SEVERE STORMS INTO THIS
EVENING.
LATEST UPDATE FROM HPC SHIFTS THE AXIS OF HEAVY/EXCESSIVE RAINFALL
POTENTIAL TONIGHT A BIT FARTHER W INTO NCENTRAL TX AND SCENTRAL
OK. WE WILL BE LOOKING AT THIS CLOSELY THIS AFTERNOON FOR THE
POSSIBLE NEED TO EXPAND THE FLASH FLOOD WATCH WESTWARD. 24
&&
.PREV DISCUSSION... /ISSUED 340 AM CDT MON MAR 17 2008/
DISCUSSION...
A LARGE WET WEATHER PATTERN CONTINUES TO EVOLVE GENERALLY AS
EXPECTED THIS MORNING ALTHOUGH UNCERTAINTY REMAINS WITH SOME OF
THE SPECIFIC DETAILS. A BAND OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED
OVER THE EASTERN TEXAS PANHANDLE AND WILL CONTINUE TO SPREAD INTO
WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS... AND EVENTUALLY
INTO CENTRAL OKLAHOMA THIS MORNING. MODELS AND SATELLITE DATA
SUGGEST AN INITIAL WAVE EJECTING OUT OVER NORTHEAST NEW MEXICO
AND WEST TEXAS THIS MORNING WHICH MAY BE AIDING THE CURRENT
CONVECTION. INCREASING INSTABILITY ABOVE THE BOUNDARY LAYER... ALONG
WITH STRONG SHEAR... WILL SUPPORT A FEW ELEVATED SEVERE STORMS
THIS MORNING... WITH HAIL LIKELY BEING THE MAIN SEVERE WEATHER
THREAT. AS THE LEAD UPPER WAVE MOVES INTO THE CENTRAL HIGH PLAINS
LATER TODAY... WE MAY SEE A TEMPORARY LULL IN WIDESPREAD ACTIVITY FOR
A GOOD PART OF THE AFTERNOON... ALTHOUGH A CONTINUATION OF LOW
LEVEL FORCING COULD KEEP SCATTERED ACTIVITY GOING. MEANWHILE...
LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE DURING THE DAY WITH
60 DEGREE DEWPOINTS LIKELY REACHING THE SOUTHERN PART OF THE CWA.
BY LATE AFTERNOON/EARLY EVENING... WE EXPECT TO SEE A COLD FRONT
OVER NORTHERN OKLAHOMA... WITH THE DRYLINE HAVING PUSHED INTO FAR
SOUTHWEST OKLAHOMA AND PART OF WESTERN NORTH TEXAS. THE AREA AHEAD
OF THE DRYLINE COULD BECOME A MORE FAVORABLE AREA FOR SEVERE
WEATHER... ALTHOUGH THE CONVERGENCE ALONG THE DRYLINE COULD BE
MITIGATED SOMEWHAT BY THE SURFACE LOW STRENGTHENING OVER NORTHWEST
MEXICO IN ADVANCE OF THE MAIN UPPER LOW.
DURING THE OVERNIGHT PERIOD... THE COLD FRONT WILL CONTINUE TO
MOVE SOUTHEAST... POSSIBLY BEING LOCATED NEAR THE I-44 CORRIDOR
AROUND MIDNIGHT... AND REACHING SOUTHEAST OKLAHOMA BY MORNING. AS
THE UPPER LOW AND ASSOCIATED UPPER TROUGH CONTINUES TO MOVE
EAST... WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL
REDEVELOP... ESPECIALLY NEAR AND SOUTHEAST OF THE FRONT. THERE MAY
BE A SECOND ENHANCED POSSIBILITY OF SEVERE WEATHER... INCLUDING
SUPERCELLS... ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA TONIGHT AS
THE LOW LEVEL SHEAR WINDS UP ONCE AGAIN. LOCALLY HEAVY RAINFALL IS
ALSO EXPECTED OVER SOUTHEAST OKLAHOMA. WE WILL CONTINUE THE
CURRENT FLASH FLOOD WATCH FOR TONIGHT... ALTHOUGH WE MAY NEED TO
ADD A FEW MORE COUNTIES TO THE WEST... IF THE FRONT SLOWS A LITTLE
MORE THAN IS CURRENTLY EXPECTED... WHICH IS A POSSIBILITY GIVEN
THE SURFACE LOW THAT IS FORECAST TO MOVE UP THE FRONT IN TEXAS.
ALL OF THE PRECIPITATION SHOULD END IN THE SOUTHEAST BY TUESDAY
NIGHT.
WEDNESDAY THROUGH FRIDAY SHOULD BE DRY... WITH RAIN CHANCES
INCREASING NEXT WEEKEND AS ANOTHER STORM SYSTEM APPROACHES THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 60 45 57 38 / 80 80 50 10
HOBART OK 63 42 56 40 / 70 50 30 10
WICHITA FALLS TX 71 46 57 39 / 70 80 50 10
GAGE OK 48 36 56 34 / 60 30 10 0
PONCA CITY OK 53 41 56 36 / 90 60 40 10
DURANT OK 72 58 61 44 / 60 100 90 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
EVENING FOR OKZ043-047-048-051-052.
TX...NONE.
&&
24/25HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAR 17 2008
OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM ERICK TO VICI TO
ALVA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON INTO THE OVERNIGHT HOURS.
IMPACTS...
THE PRIMARY IMPACTS WILL BE HAIL TO NEAR THE SIZE OF GOLFBALLS AND
DAMAGING WINDS TO NEAR 70 MPH... ESPECIALLY OVER WESTERN NORTH TEXAS
INTO SOUTH CENTRAL OKLAHOMA. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. LOCALLY HEAVY RAINFALL... AND FLASH FLOODING... WILL BE
POSSIBLE TONIGHT ACROSS PARTS OF SOUTH CENTRAL AND EASTERN OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN READY TO IMPLEMENT... OR TO RESUME... SEVERE WEATHER
OPERATIONS LATER THIS AFTERNOON AND TONIGHT OVER CENTRAL AND
SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS.
DISCUSSION...
A LARGE UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MEXICO WILL
MOVE SLOWLY NORTHEAST THROUGH TONIGHT. A LEADING UPPER LEVEL
DISTURBANCE... AHEAD OF THE MAIN STORM SYSTEM... WAS MOVING
NORTHEAST ACROSS OKLAHOMA AT MIDDAY. PASSAGE OF THIS DISTURBANCE
WILL LEAD TO A DECREASE IN THUNDERSTORM ACTIVITY FOR A WHILE EARLY
THIS AFTERNOON.
THUNDERSTORM COVERAGE WILL INCREASE ONCE AGAIN LATE THIS AFTERNOON
OVER NORTHWESTERN TEXAS... AND INTO THIS EVENING FARTHER TO THE EAST
AND NORTHEAST TOWARD CENTRAL AND SOUTHERN OKLAHOMA. THE SURFACE
PATTERN AT MIDDAY INCLUDES A WARM FRONT MOVING SLOWLY NORTH FROM
SOUTHWESTERN OKLAHOMA INTO EAST CENTRAL TEXAS... AND A COLD FRONT
MOVING SOUTHEASTWARD ACROSS WESTERN OKLAHOMA AND EXTENDING
SOUTHWESTWARD WELL INTO FAR SOUTHWESTERN TEXAS. SEVERE WEATHER
POTENTIAL WILL BE MINIMAL BEHIND THE COLD FRONT OVER MOST OF
NORTHWESTERN OKLAHOMA. FARTHER SOUTH AND EAST... WARM MOIST AND
UNSTABLE AIR CONTINUES TO MOVE NORTHWARD ACROSS TEXAS INTO SOUTHERN
AND CENTRAL OKLAHOMA. A CAPPING LAYER OF WARM AIR ALOFT WILL LIMIT
THE POTENTIAL FOR THUNDERSTORM REDEVELOPMENT THROUGH THE FIRST HALF
OF THE AFTERNOON. BUT THUNDERSTORMS ARE EXPECTED TO REDEVELOP NEAR
THE INTERSECTION OF THE TWO FRONTS... IN OR NEAR SOUTHWESTERN
OKLAHOMA INTO NORTHWESTERN TEXAS... LATE THIS AFTERNOON AS
LARGE-SCALE LIFTING ERODES THE CAP AHEAD OF THE SYSTEM APPROACHING
FROM NORTHERN MEXICO. DAYTIME HEATING IS EXPECTED TO RESULT IN
MODERATELY UNSTABLE CONDITIONS BY LATE AFTERNOON... AND VERTICAL
WIND SHEAR WILL REMAIN STRONG ENOUGH THAT WHEN STORMS DEVELOP THEY
COULD QUICKLY BECOME SEVERE. STORMS ARE EXPECTED TO CONTINUE
INCREASING IN COVERAGE AND INTENSITY INTO THIS EVENING AS THEY
SPREAD NORTHEASTWARD INTO SOUTHERN... CENTRAL... AND EASTERN
OKLAHOMA. A FEW SUPERCELLS WILL BE POSSIBLE ACROSS NORTHERN TEXAS
AND SOUTHERN OKLAHOMA THIS EVENING... WITH AN ATTENDANT POTENTIAL
FOR VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY A FEW
TORNADOES.
STORMS EVENTUALLY WILL CONSOLIDATE INTO ONE OR MORE LINES OR
CLUSTERS LATER TONIGHT AS THEY MOVE INTO EASTERN AND SOUTHEASTERN
OKLAHOMA. DAMAGING WINDS AND LARGE HAIL WILL REMAIN POSSIBLE LATE
TONIGHT... AND THE POTENTIAL FOR HEAVY TO EXCESSIVE RAINFALL AND
FLOODING WILL INCREASE OVER SOUTH CENTRAL AND EASTERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 722 AM CDT MON MAR 17 2008 TXZ084-087-171245- FOARD TX-KNOX TX- 722 AM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF TRUSCOTT AT 722 AM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. HEAVY RAINFALL IS LIKELY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 744 AM CDT MON MAR 17 2008 OKZ023-035-037-038-TXZ085-171300- CADDO OK-KIOWA OK-TILLMAN OK-COMANCHE OK-WILBARGER TX- 744 AM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...COMANCHE...KIOWA... TILLMAN AND WILBARGER COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTH OF WICHITA MOUNTAINS WILDLIFE REFUGE TO 5 MILES NORTHEAST OF FARGO AT 744 AM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1219 PM CDT MON MAR 17 2008 OKZ033-171735- HARMON OK- 1219 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF GOULD AT 1219 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1247 PM CDT MON MAR 17 2008 TXZ083-084-171800- HARDEMAN TX-FOARD TX- 1247 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF SWEARINGEN AT 1247 PM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL... WIND GUSTS TO AROUND 50 MPH... AND BRIEF HEAVY RAIN ARE POSSIBLE. MAXWELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 101 PM CDT MON MAR 17 2008 TXZ083-084-171815- HARDEMAN TX-FOARD TX- 101 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF GOODLETT TO 13 MILES SOUTH OF LAZARE AT 101 PM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL... WIND GUSTS TO AROUND 45 MPH... AND HEAVY DOWNPOURS ARE POSSIBLE. MAXWELL
The Altus AFB radar (KFDR), 75 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail covered the ground.
The hail was reported at Red Rock Canyon State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90116, 90129, 90115, 90130, 90128, 90127, 90126, 90125, 90124, 90123, 90122, 90121, 90120, 90119, 90118, 90117, 90114, 90137.